Prednisone and increased coughing and mucus production
When I take Prednisone for exacerbated COPD, I have significantly increased production of mucus from all areas that show inflammation.....lungs, throat, nose, sinuses. The mucus thickens. The coughing and mucus production does not abate until the Prednisone is withdrawn. I have had this happen several times now. My Dr. does not believe this is caused by Prednisone even though withdrawing the Prednisone causes rapid resolution of the problem. Is anyone familiar with this problem? Is there any literature to support this problem? Many thanks for your input.
What you describe is uncommon but not unheard of. What you are experiencing may reflect increased mucous clearance, rather than increased mucous production. The real question to be answered is, do you breathe easier after a course of prednisone than you did at the time when the prednisone therapy was started (presumably because of worsened breathing?) Sounds like that may be the case. If so, a few days of coughing-up otherwise retained mucous, may be worth it if your breathing is improved after a course of prednisone.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.